Virginia, 2011

Hail in Virginia, April 9, 2011

April 9, 2011 · NWS RNK · 7 events in 5 counties and zones

A high pressure centered over New England pushed a back door cold front to far southwestern Virginia. At the same time a strong upper level low pressure system approached from the west during the afternoon of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A high pressure centered over New England pushed a back door cold front to far southwestern Virginia. At the same time a strong upper level low pressure system approached from the west during the afternoon of the 9th. This resulted in the development of severe thunderstorms which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 1:16 PM EST, 54 minutes earlier.

Area forecast discussion, Apr 9, 1:16 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT APR 9 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO TONIGHT. THE FRONT WILL LIFT
BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT
THAT WILL CROSS THE REGION LATE MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...AIRMASS HAS BECOME MODERATELY UNSTABLE IN THE WRN
MTNS AS EXPECTED. WE EXPECT DISCRETE CELLS...ALONG WITH MULTICELL
CLUSTERS OF STORMS. MAIN POTENTIAL IS LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE DISCRETE
CELLS...SO THE SEVERE TSTM WATCH WAS UPGRADED TO A TORNADO WATCH.
STRATUS FIELD STILL COVERS MOST OF THE EASTERN CWA. HAVE UPDATED
TO LOWER TEMPS SOME MORE IN THE PIEDMONT AREAS...AND ADD SEVERE
WORDING TO TSTMS IN THE WRN MTNS.

AS OF 1000 AM...
VISIBLE SATELLITE SHOWS A SHARP CONTRAST ACROSS THE CWA...WITH
LOW...THICK STRATUS ALONG AND EAST OF THE BLUE RIDGE...AND PLENTY
OF SUN IN MUCH OF THE MTNS. WITH LOW LEVEL FLOW VEERING FROM NE TO
SE THROUGH THE DAY...I EXPECT THE STRATUS TO HANG IN TOUGH ALONG
AND EAST OF THE BLUE RIDGE...WHILE LOCATIONS NEAR...BUT WEST OF
THE BLUE RIDGE IN STRATUS NOW...WILL LIKELY GET SOME SUN THIS
AFTERNOON. OF COURSE...FURTHER WEST WILL HAVE AT LEAST PARTIAL
SUNSHINE...AND WILL BECOME UNSTABLE. I HAVE EDGED THE COVERAGE OF
TSTMS THIS AFTERNOON A LITTLE FURTHER EAST SINCE THERE IS MORE SUN
IN WESTERN SECTIONS OF THE NEW RIVER VALLEY. I INCREASED CLOUD
COVER EAST OF THE BLUE RIDGE...AND HAVE LOWER HIGH TEMPS-
ESPECIALLY ACROSS THE NW NC PIEDMONT WHERE THEY WILL LIKELY NOT
GET OUT OF THE 50S.

PREVIOUS DISCUSSION...
AT 08Z/4AM SURFACE FRONT EXTENDED FROM GREENBRIER COUNTY WEST
VIRGINIA THROUGH WILKES COUNTY NORTH CAROLINA...DEPICTED WELL ON
MSAS BY THE TIGHT GRADIENT OF LIFTED INDEX VALUES. ON THE COOL
SIDE OF THE FRONT STRATUS AND FOG HAVE FORMED. EXPECT THE FOG TO
LIFT IN THE MORNING BUT MUCH OF THE ARA IN THE WEDGE SHOULD BE
CLOUDY TODAY.

EXPECTING THE CLUSTER OF THUNDERSTORMS IN NORTHEAST MISSOURI TO
TRACK INTO THE OHIO VALLEY THIS MORNING AND ALONG THE FRONT THIS
AFTERNOON. MODELS BRING THE MCV ASSOCIATED WITH THESE STORMS
ACROSS THE SOUTHWEST COUNTIES OF THE FORECAST AREA BETWEEN
18Z/2PM AND 00Z/8PM. EXPECT A WEST OR NORTHWEST STORM MOTION TO
AGAIN TRACK THE STORMS INTO THE COOL SIDE OF THE FRONT.

HIGH TEMPERATURES SHOULD BE SIMILAR TO FRIDAY WITH MID TO UPPER
50S DEEP IN THE COOL AIR TO MID TO UPPER 70S IN THE FAR SOUTHWEST.
BLENDED IN BIAS CORRECTED MET GUIDANCE IN FOR MAXIMUM TEMPERATURES
THIS AFTERNOON. LOWS TONIGHT WILL STAY IN THE 40S NORTHEAST TO THE
LOWER 60S SOUTHWEST. AGAIN USED THE MET GUIDANCE FOR MINIMUM
TEMPERATURES.

A STORM SURVEY IS PLANNED FOR TODAY FROM PULASKI TO DRAPER
VIRGINIA. ANOTHER SURVEY MAY BE CONDUCTED IN SOUTHERN MONROE
COUNTY WEST VIRGINIA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE SHIFTS EASTWARD SUNDAY MORNING...BUT WILL START THE
DAY WITH A FEW LINGERING SHOWERS AS A WARM FRONT...EXTENDING FROM A
LOW PRESSURE SYSTEM PUSHING ACROSS THE NORTHERN PLAINS...MOVES
NORTHWARD ACROSS OUR AREA. SHOWERS WILL MOVE OUT OF THE AREA BY LATE
MORNING...WITH SKIES BECOMING PARTLY CLOUDY ACROSS OUR REGION.
SOUTHWESTERLY WINDS WILL BE DOMINANT ACROSS OUR AREA...USHERING IN
ALMOST SUMMER LIKE TEMPERATURES...WITH SUNDAY AFTERNOON HIGHS
REACHING THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE AREA.

THE WARM TREND WILL CONTINUE INTO MONDAY...HOWEVER WIND SPEEDS WILL
BE STRONGER AS THE PRESSURE GRADIENT ACROSS OUR AREA TIGHTENS. GUSTS
DURING THE AFTERNOON MAY REACH 30 MPH...ESPECIALLY ALONG AND WEST OF
THE BLUE RIDGE. THUNDERSTORM ACTIVITY WILL ALSO INCREASE DURING THE
AFTERNOON AS A STRONG COLD FRONT APPROACHES OUR REGION FROM THE
UPPER MIDWEST. ALTHOUGH THE STRONGEST ATMOSPHERIC INSTABILITY WILL
REMAIN FARTHER TO THE NORTH...THE COMBINATION OF VERY WARM AFTERNOON
TEMPERATURES AND RESPECTABLE INSTABILITY AHEAD OF THE FRONT WILL
STILL RESULT IN A FEW SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED
TORNADOES POSSIBLE...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THE COLD FRONT CLEARS OUR AREA TO THE EAST SHORTLY AFTER MIDNIGHT ON
TUESDAY...WITH DRIER AIR MOVING INTO THE AREA. STILL EXPECT TO SEE
RESIDUAL SHOWER ACTIVITY CONTINUE THROUGH TUESDAY EVENING FOR
LOCATIONS WEST OF THE BLUE RIDGE...BUT AT LEAST WE CAN EXPECT THIS
RESIDUAL POST FRONTAL ACTIVITY TO FALL IN THE FORM OF RAIN AS
OPPOSED TO SNOW. HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA ON
WEDNESDAY...WHICH WILL KEEP OUR WEATHER DRY THROUGH THE END OF THE
WORKWEEK.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE
RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY
BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK
DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE
CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING
HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS
BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A
TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A
LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO
VLIFR IN FOG...BLF MAY NOT DROP TO IFR.

LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I
EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200
PM.

A STRONG COLD FRONT WILL APPROACH THE REGION LATE
MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN
RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR
CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...NF
LONG TERM...PC
AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 3:30 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT SAT APR 9 2011

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 8:31 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EDT SAT APR 9 2011

VAZ011-013-014-091545-
GILES-PULASKI-MONTGOMERY-
INCLUDING THE CITIES OF...PEARISBURG...RADFORD...PULASKI...
BLACKSBURG
931 AM EDT SAT APR 9 2011

...PATCHY DENSE FOG THIS MORNING...
SATELLITE SHOWS WIDESPREAD FOG AND STRATUS ACROSS EASTERN SECTIONS
OF THE NEW RIVER VALLEY. THERE ARE LOCALLY DENSE PATCHES OF
FOG...WITH VISIBILITIES NEAR ZERO. THIS VERY DENSE FOG WILL LINGER
IN SOME LOCATIONS THROUGH 1100 AM. MOTORISTS THIS MORNING SHOULD
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY.
Special weather statement, Apr 9, 8:35 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT SAT APR 9 2011

VAZ016-091545-
CARROLL-
INCLUDING THE CITY OF...GALAX
935 AM EDT SAT APR 9 2011

...DENSE FOG ALONG INTERSTATE 77 THIS MORNING...

LOCALLY VERY DENSE FOG HAS DEVELOPED ALONG INTERSTATE 77 IN
CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE
INTERSTATE BETWEEN MILE MARKER 1 AND 7 ARE NEAR ZERO. THIS VERY
DENSE FOG MAY LAST INTO THE AFTERNOON. MOTORISTS ALONG INTERSTATE
77 IN CARROLL COUNTY SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY...AND SLOWER TRAFFIC.
Local storm report, Apr 9, 11:23 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     5 N ARARAT              36.67N 80.51W
04/08/2011                   CARROLL            VA   LAW ENFORCEMENT

            1 TREE DOWN ON KENO RD

1100 PM     HAIL             MEADOWS OF DAN          36.73N 80.42W
04/08/2011  E0.50 INCH       FLOYD              VA   PUBLIC

            COVERED THE GROUND

&&

JJACKSON
Special weather statement, Apr 9, 1:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SAT APR 9 2011

VAZ016-092200-
CARROLL-
INCLUDING THE CITY OF...GALAX
239 PM EDT SAT APR 9 2011

...DENSE FOG ALONG INTERSTATE 77 THIS AFTERNOON...

LOCALLY VERY DENSE FOG REMAINS ALONG INTERSTATE 77 IN
CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE
INTERSTATE BETWEEN MILE MARKER 1 AND 7 CONTINUE TO BE NEAR ZERO
AT TIMES. THIS VERY DENSE FOG WILL LAST THE REST OF THE
AFTERNOON. MOTORISTS ALONG INTERSTATE 77 IN CARROLL COUNTY SHOULD
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND SLOWER
TRAFFIC.

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Smyth

When
April 9, 2:10 PM EST to 2:25 PM EST
Where
Smyth County, 0.89 mi SW of Sevenmile Ford to Marion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.810, -81.630

Hail ranging in size from quarter to ping pong ball size was observed. The largest hail was reported around 5 miles east of Chilhowie.

Hail, Grayson

When
April 9, 2:36 PM EST
Where
Grayson County, Elk Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -81.180

Hail, Tazewell

When
April 9, 2:38 PM EST
Where
Tazewell County, 0.88 mi NE of Bishop
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -81.520

Hail, Carroll

When
April 9, 3:01 PM EST to 3:09 PM EST
Where
Carroll County, 0.89 mi SE of Hilltown
Measured
1.75 in hail
Reported by
Public
Coordinates
36.720, -80.970

Hail ranged in size from quarters to up to golf balls.

Hail, Patrick

When
April 9, 3:13 PM EST
Where
Patrick County, 1.49 mi SSE of The Hollow
Measured
1.25 in hail
Reported by
Public
Coordinates
36.560, -80.520

Hail, Patrick

When
April 9, 3:15 PM EST
Where
Patrick County, 4.8 mi SE of Kibler
Measured
0.75 in hail
Reported by
Public
Coordinates
36.580, -80.390

Hail, Carroll

When
April 9, 3:25 PM EST
Where
Carroll County, 0.55 mi W of Fancy Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -80.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300212, 300216, 300261, 300257, 300264, 300265, 300259.